Drug reaction with eosinophilia and systemic symptoms: Pediatric case series and literature review

Kate E. Oberlin, Sahand Rahnama-Moghadam, Ahmed K. Alomari, Anita N. Haggstrom

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Background: Pediatric Drug reaction with eosinophilia and systemic symptoms (DRESS) is an uncommon disease that can be difficult to diagnose. This case series and literature review highlights the clinical features of pediatric DRESS and underscores the differential diagnoses, culprit medications, and need for clinical follow-up to detect associated autoimmune sequelae. Objective: To describe the clinical and laboratory features of pediatric DRESS, identify associated culprit medications, and discuss the natural history of disease. Methods: Ten cases of pediatric DRESS were identified in the electronic medical record by searching the inpatient dermatology consultation list at Indiana University between 2013 and 2018. Clinical and laboratory data were collected including demographics, differential diagnoses, culprit medications, resolution of disease, and autoimmune sequelae. Results: Pediatric patients with DRESS presented at a mean age of 11.5 years and demonstrated a mean time from drug initiation to onset of symptoms of 4 weeks. The most common inciting drugs included antibiotics (62.5%) followed by antiepileptics (37.5%). Rash and transaminitis resolved by 3 weeks, and 20% of patients, all female, developed autoimmune sequelae including Hashimoto's thyroiditis and an undifferentiated connective tissue disorder and occurred at an average of 14.5 weeks after diagnosis. Limitations: This was a small retrospective study of an uncommon clinical diagnosis at a single institution. Conclusions: Pediatric DRESS was most commonly caused by antibiotics which are being increasingly recognized in the literature as the predominant culprit medications. The development of autoimmune sequelae is a notable consequence that can present weeks after illness and may preferentially affect female patients.

Original languageEnglish (US)
Pages (from-to)887-892
Number of pages6
JournalPediatric Dermatology
Volume36
Issue number6
DOIs
StatePublished - Nov 1 2019

Keywords

  • autoimmune sequelae
  • drug reaction with eosinophilia and systemic symptoms
  • drug-induced hypersensitivity
  • pediatric dermatology

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Dermatology

Fingerprint Dive into the research topics of 'Drug reaction with eosinophilia and systemic symptoms: Pediatric case series and literature review'. Together they form a unique fingerprint.

Cite this